Hail, Plymouth
- When
- June 14, 4:51 PM CST to 4:53 PM CST
- Where
- Plymouth County, 6.18 mi NE of Kingsley
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.640, -95.880
Hail from pea to nickel size covered the ground.
Weak warm advection initiated isolated convection in a low-shear, high CAPE environment. Slow moving storms made the most of strong initial updrafts to produce hail up to half-dollar size, followed by damaging wind gusts later in storm evolution.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Weak warm advection initiated isolated convection in a low-shear, high CAPE environment. Slow moving storms made the most of strong initial updrafts to produce hail up to half-dollar size, followed by damaging wind gusts later in storm evolution.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 14, 1:26 PM CST, 3 hours 25 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Sioux Falls SD 226 PM CDT Sat Jun 14 2025 .KEY MESSAGES... - Isolated strong to severe storms will be possible late afternoon into the evening mainly near the Missouri River into parts of northwest IA. Scattered showers and thunderstorms may then develop overnight with the better chances in southwest MN. These storms have a lower probability of being severe. - A weak wave will move through on Sunday bringing another chance for disorganized strong to severe storms. The better chances appear to be near and east of I-29 in the afternoon and early evening. Confidence remains low to moderate. - Monday night and Tuesday should see the strongest upper level wave and brings the better chance for a more widespread rain and thunderstorm threat to the area. Still not confident on location of the better chances so that will be something to watch for now. - Very warm temperatures in the 90s become more likely late next week. && .DISCUSSION... Issued at 222 PM CDT Sat Jun 14 2025 Plenty of instability works into the area from the south through this evening, especially south of I-90, with CAPE values around 2000 J/kg expected. With weak mid and upper level ridging through the afternoon, thunderstorm development looks minimal, but a very weak shortwave will move in this evening into the overnight. This may allow a few storms to develop during the evening, especially closer to the Missouri River near a low level roughly surface to 925 mb front. With weak shear and higher CAPE values will need to watch for slower moving and possibly training cells in a very localized area which could cause some heavy rain. Also lending to the potential for locally heavy rain is a freezing level around 13000 feet. Otherwise the main severe threat would be hail to half dollars and wind gusts to 60 mph. DCAPE values appear to top out around 1100 J/kg near the Missouri River late afternoon into the evening. The latest high resolution models are inconsistent with activity this afternoon and evening although most of the models have little to no activity until at least 23z , but with the weak ridging in the afternoon and the weak wave tonight, holding off any better development until this evening makes sense. Likely the best chance will be from about 6 pm to 10 pm. Later tonight some elevated warm advection may spark some scattered shower and thunderstorm activity over mostly southwest MN. While severe weather is unlikely, CAPE values around 1000-15000 J/kg could lead to quarter sized hail and possibly some locally heavy downpours with some slower storm motion. Sunday morning cold see some lingering chances east of I-29 but confidence on this is pretty low. What looks to be a possibly better chance will be Sunday afternoon and evening as that weak overnight wave moves through the area. Locations east of about Highway 81 will see CAPE values approach 2000-2500 J/kg with eastern SD into northwest IA the most likely location for this higher instability and what appears to be a weakening capping inversion. Once again shear is pretty weak so expect locally heavy rainfall, hail to ping pong ball and wind gusts to 65 mph to be the main threats. While tornadoes are very unlikely there may be a little warm front around the MN/IA border as well as some potential left behind outflow boundaries, so that will be something to watch for as well. Later Sunday night into Monday morning might be a lull in potential as weak ridging moves through behind of the exiting wave and ahead of the incoming wave. Confidence on Monday afternoon and evening is pretty low but do think that there will be some activity. Both the Nam and GFS are pushing 3000-3500 J/kg CAPE with some moderate mid and upper level winds from 30-50 knots. This could allow for a disorganized multi cellular cluster to see some cell mergers and strengthen into a supercell or two. Still too far out for any real confidence, but something to watch out for. While confidence on a stronger wave for Monday night into Tuesday is pretty high, the locations of the convective activity is pretty low. The models do seem a touch quicker with the wave so that may suppress the stronger activity southward for the afternoon and evening. Definitely a wait and see for Tuesday. Wednesday into Saturday will see northwest flow aloft give way to a fairly strong ridge, so highs in the 90s may become fairly common late neat week and into next weekend. Spotty chances for showers and thunderstorms but no big signs on anything specific at this time. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1225 PM CDT Sat Jun 14 2025 Much of the IFR fog has lifted, but some of these lower conditions will likely linger across southwest MN into the afternoon, and then redevelop later tonight and continue into Sunday morning. Any IFR conditions that develop tonight in southwest MN could leak southwest into far eastern SD and northwest IA as well. Otherwise, shower and thunderstorm chances look a little lower through the period. May see some very late afternoon and evening storms mainly near the Missouri River into parts of northwest IA. If these storms can develop, a few could become severe. Late evening into the overnight hours far eastern SD and southwest MN may see a few showers and thunderstorms develop with a low chance for severe. Southwest MN may see some of this scattered activity continue into the morning. Some spotty showers will also be possible in central SD late tonight into Sunday morning. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...08 AVIATION...08
Hazardous Weather Outlook National Weather Service Sioux Falls SD 427 AM CDT Sat Jun 14 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-150930- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 427 AM CDT Sat Jun 14 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Patchy fog remains across parts of the area this morning. Please drive to conditions if you encounter fog on the road. Chances for showers and thunderstorms continue today, along and south of I-90, mainly across parts of southeast South Dakota, southwest Minnesota, northwest Iowa, and far northeast Nebraska. Some storms could be strong to severe with large hail and damaging winds as the main hazards. A second round of showers and storms is possible north of I-90 tonight. A few severe storms along with the potential for heavy rainfall is possible though this potential is low at this time. Continue to check the latest forecast for the most up to date information. .DAYS TWO THROUGH SEVEN...Sunday through Friday. An active pattern looks to bring chances for showers and storms for Sunday through next week. While finer details remain uncertain, continue to monitor the forecast for strong to severe storms and heavy rain potential. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Sioux Falls radar (KFSD), 126 km away, was scanning. The volume nearest the first event began at 22:51 UTC.
6 hail, 2 thunderstorm wind. Local standard time, as filed.
Hail from pea to nickel size covered the ground.
There was a brief period of pea to nickel size hail.
During the mainly pea to less than dime size hail, there were infrequent larger stones from quarter to half-dollar size.
Significant damage occurred to campers at the Willow Creek Campground from wind-driven hail. Hail lasted for around 10 minutes.
Hail up to quarter size was observed at the golf course.
Hail was accompanied by heavy rain and strong winds.
Thunderstorm winds took down several large trees, some on top of vehicles.
Winds were measured by a personal weather station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1278342, 1278343, 1278344, 1278345, 1278346, 1278348, 1278350, 1278349.